Women who discontinue bisphosphonates for two years or more have higher hip fracture risk
Women who take a drug holiday from bisphosphonates for more than two years may have a higher risk of hip fracture than those who continue their treatment, according to a large new study.
Osteoporosis is a common condition that results from loss of bone mass. Treatment with bisphosphonates may slow bone loss and decrease fracture risk in people with osteoporosis.
But taking a drug holiday from bisphosphonates after years of continuous therapy is becoming more common due to concerns about long-term risks. So a team looked at the potential impact of stopping bisphosphonates on hip fracture risk in over 156,000 women (average age 79 years old) who are long-term users of these therapies.
During an average follow-up period of two years, 40% of women stopped bisphosphonate therapy for at least six months.
- A total of 3,745 hip fractures occurred during follow-up;
- Hip fracture rates were lowest in women who continued bisphosphonates and gradually increased as the length of the drug holiday increased;
- Women who took a drug holiday of over two years showed the highest rate of hip fractures.
“While the notion of a drug holiday has become commonplace in osteoporosis management, there’s a dearth of evidence on when we should consider restarting bisphosphonate therapy,” explains Prof Jeffrey Curtis, who led the work. “The study’s findings may provide useful evidence to help guide rheumatologists as they plan long-term therapy for their patients dealing with low bone mass.”
For more in-depth features, interviews and information, subscribe to Arthritis Digest magazine, a popular title that’s published six times a year. Click here for the digital version or tel 0845 643 8470 to order your had copy. You’ll know what your doctor is talking about, what new drugs are in the pipeline and be up to date on helpful products.